Alert archive / Maine / Flash Flood Warnings in 2018

Flash Flood Warning 5, NWS Gray, ME

July 28, 2018Franklin County, Somerset County, Maine

NWS Gray, ME issued this flash flood warning at Jul 28, 2018, 7:48 PM EDT for Franklin County, Somerset County, Maine. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2018, 7:48 PM EDT (23:48 UTC)
Expired
Jul 28, 2018, 10:45 PM EDT
In force
3 hr
Issued by
NWS Gray, ME
Area
Storm-based polygon
Flood severity
None

Counties Franklin County, ME, Somerset County, ME

The radar

The Portland,ME radar (KGYX), 136 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 11.8 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2018-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 34 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2018-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
34 J/kg
Mixed-layer CIN
-150 J/kg
Mixed-layer LCL
1235 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

127 
WGUS51 KGYX 282348
FFWGYX

- KGYX 000000 
${productId}GYX
MEC007-025-290245-
/O.NEW.KGYX.FF.W.0005.180728T2348Z-180729T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Gray ME
748 PM EDT SAT JUL 28 2018

The National Weather Service in Gray Maine has issued a

* Flash Flood Warning for...
  Central Somerset County in west central Maine...
  Central Franklin County in western Maine...

* Until 1045 PM EDT.

* At 748 PM EDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to three inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Kingfield, Carrabassett Valley, Phillips, Caratunk Plantation,
  Mount Abram, Pleasant Ridge Plantation, Highland Plantation, Bald
  Mountain, Salem, Lexington, Redington, Madrid, Moscow, Carrying
  Place and Mayfield.

Additional rainfall amounts of up to two inches are possible in the 
warned area.

This also includes...
  Mount Abraham and Spaulding Mountain.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

&&

LAT...LON 4528 6980 4518 6976 4486 7040 4493 7047

$$

ES
1 follow-up statement
547 
WGUS71 KGYX 290111
FFSGYX

Flash Flood Statement
National Weather Service Gray ME
911 PM EDT SAT JUL 28 2018

MEC007-025-290245-
/O.CON.KGYX.FF.W.0005.000000T0000Z-180729T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Somerset ME-Franklin ME-
911 PM EDT SAT JUL 28 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1045 PM EDT FOR
CENTRAL SOMERSET AND CENTRAL FRANKLIN COUNTIES...

At 907 PM EDT, Doppler radar indicated that two to four inches of 
rain had already fallen...with some locally higher amounts. 
Scattered thunderstorms are expected to cross this area over the 
next hour or two and could produce up to another inch of rain. 

Some locations that will experience flooding include...
Kingfield, Carrabassett Valley, Phillips, Caratunk Plantation, Mount
Abram, Pleasant Ridge Plantation, Highland Plantation, Bald Mountain,
Salem, Lexington, Redington, Madrid, Moscow, Carrying Place and
Mayfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

&&

LAT...LON 4528 6980 4518 6976 4486 7040 4493 7047

$$

ES

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 6:17 PM EDT, 1 hour 31 minutes earlier.

Area forecast discussion, Jul 28, 6:17 PM EDT, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Gray ME
617 PM EDT Sat Jul 28 2018

.SYNOPSIS...
A cold front will move through the area overnight, with
scattered showers and thunderstorms ending late. Less humid air
moves in for Sunday and Monday. High pressure will gradually
shift offshore Monday night and Tuesday. A warm front lifts
north for Wednesday with a weak cold front slowly following from
Canada late Wednesday through Thursday.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
610 PM...Storm over srn zones, mainly the result of high
instability and decent speed shear continue, but these should
be waning, although still formidable another hour or so, as
vest dynamics shift north. As the wave shifts N, seeing those
storms across nrn half of the CWA getting a boost attm. Overall,
think the loss of heating should bring everything sub-sever by
00Z or so, but could still see some TSRA later into the evening.

Previously...Weak wave coming around base of 500 MB trough to
our west will help push a surface cold front thru region
overnight. Ahead of the front, will see sct TSRA thru this
evening. Still enough low level moisture to produce good
instability /1000-1500 J-kg cape/, and a little bit of dynamics
moving thru as well, with 1000-500 MB height falls, and some
divergence aloft. There's a decent pulse storm environment in
place to at least get some updrafts to rotate for a short period
of time. Coverage will remain limited, as a glance out to ern
NY and wrn New England show the current sct nature of the
convection. Sfc front will likely struggle to mix down S and E
of the mtns, and although will see Tds drop off some, mins will
likely be in the low-mid 60s here and get closer to 60, or even
upper 50s in the mtns. With the low level moisture, expect fog,
especially in the valleys and along the coast.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/...
Lower moves in for Sunday, although still not into the
refreshing level, but it may feel that way after the last week
as Tds drop into the upper 50s to around 60 by Sunday
afternoon, partially aided by the weak NW downslope flow.
Expect some sct Cu to develop, but should see mainly sunny
skies.

Sunday night looks like it may be the best sleeping weather
night for the foreseeable future as lows drop off into the 50s
inland areas to around 60 on the coast and in srn NH.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
The deterministic model solutions are in excellent agreement on
the long wave pattern through day 10...lending above average
confidence to sensible weather details for latter portions of the
forecast period. We begin the period with a broad upper trough
extending from the plains states eastward to the eastern seaboard.
With time...the upper trough will sharpen up with the axis
remaining to our west while the ridge builds off the Atlantic
coast. The backing flow surface and aloft will introduce
increasingly warm and humid air to the region for the second half
of the work week and next weekend with oppressive dew points near
or above 70F. The start of the forecast period on Monday is the
pick of the week with comfortable dew points in the 50s to around
60F and seasonable temperatures. By early Wednesday...low pressure
is passing to our west and pushing a warm front north across the
area with a noticeable uptick in humidity levels. With the
exception of Monday...we should see rounds of convection each
day...with tropical downpours and the potential for localized
flooding from Wednesday through the upcoming weekend as
precipitable water values hover near 2 inches.

&&

.AVIATION /22Z SATURDAY THROUGH THURSDAY/...
Short Term...Coastal terminals are likely to see the arrival of
coastal fog/stratus this evening, which should bring in MVFR
early, and IFR or lower later. Also, valley fog expected at
KHIE/KLEB, with the chc for some more patchy fog at other
terminals. All terminals can expect improvement to VFR by early
to mid Sunday morning, and VFR persist through Sunday night,
except for the chc of vly fog again at KLEB/KHIE.

Long Term...

Tue - Thu...Areas of MVFR in shra/tsra...with lcl IFR in
nighttime fog.

&&

.MARINE...
Short Term...Long period swell of 3-4 ft persists through
tonight, but subsides on Sunday. No flags through Sunday night.

Long Term...

Wed -Thu...SCA's are psb...especially outside the bays.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...None.

&&

SYNOPSIS...
NEAR TERM...Cempa
SHORT TERM...Cempa
LONG TERM...Schwibs
AVIATION...
MARINE...
Hazardous weather outlook, Jul 28, 3:34 PM EDT, 4 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
334 PM EDT Sat Jul 28 2018

MEZ007>009-012>014-018>028-NHZ001>015-291945-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Southern Franklin-Southern Somerset-Interior York-
Interior Cumberland-Androscoggin-Kennebec-Interior Waldo-
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo-
Northern Coos-Southern Coos-Northern Grafton-Northern Carroll-
Southern Grafton-Southern Carroll-Sullivan-Merrimack-Belknap-
Strafford-Cheshire-Eastern Hillsborough-Interior Rockingham-
Coastal Rockingham-Western And Central Hillsborough-
334 PM EDT Sat Jul 28 2018

This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, west central Maine, western Maine, New Hampshire,
central New Hampshire, northern New Hampshire and southern New
Hampshire.

.DAY ONE...This Afternoon and Tonight.

Showers and thunderstorms are expected through this evening. Strong gusty
winds, hail, and heavy downpours are all possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The heat and humidity will build for the second half of next week
into next weekend. Several rounds of showers and thunderstorms are
likely during that period and could produce locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ150>154-291945-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
334 PM EDT Sat Jul 28 2018

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ES

In the hours before

Local storm report, Jul 28, 6:51 PM EDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
651 PM EDT SAT JUL 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     TSTM WND DMG     CARATUNK                45.24N  69.99W
07/28/2018                   SOMERSET           ME   SHERIFF OFFICE

            TREES AND WIRES DOWN PLEASANT POND RD

&&

EVENT NUMBER GYX1803374

ES
Special weather statement, Jul 28, 6:58 PM EDT, 50 minutes before
Special Weather Statement
National Weather Service Gray ME
658 PM EDT SAT JUL 28 2018

MEZ007>009-282345-
Northern Oxford-Northern Franklin-Central Somerset-
658 PM EDT SAT JUL 28 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN FRANKLIN COUNTY...

At 657 PM EDT, a strong thunderstorm was located 11 miles north of
Rangeley, moving north at 30 mph.

Wind gusts up to 50 mph and dime size hail are possible with this
storm.

Locations impacted include...
Eustis, Coburn Gore, Stetsontown, Tim Pond, Jim Pond, Kibby, Seven
Ponds, Davis, Alder Stream, Chain Of Ponds, Lang, Merrill Strip, King
And Bartlett, Massachusetts Gore, Lower Cupsuptic and Skinner.

Cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4541 7074 4539 7072 4539 7068 4538 7066
      4538 7064 4540 7064 4540 7062 4542 7063
      4531 7042 4504 7066 4506 7080
TIME...MOT...LOC 2257Z 195DEG 25KT 4513 7069

ES
Local storm report, Jul 28, 6:59 PM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
659 PM EDT SAT JUL 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     TSTM WND DMG     LEBANON                 43.39N  70.85W
07/28/2018                   YORK               ME   TRAINED SPOTTER

            LARGE BRANCHES AND WIRES DOWN.

&&

EVENT NUMBER GYX1803375

MLE
Local storm report, Jul 28, 7:02 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GRAY ME
702 PM EDT SAT JUL 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     TSTM WND DMG     4 SE WALPOLE            43.04N  72.39W
07/28/2018                   CHESHIRE           NH   AMATEUR RADIO

            TREES DOWN ON WIRES ON COUNTY ROAD.

0324 PM     TSTM WND DMG     3 NE WALPOLE            43.11N  72.39W
07/28/2018                   CHESHIRE           NH   AMATEUR RADIO

            TREES AND WIRES DOWN ON OLD CHESHIRE TURNPIKE.

0324 PM     TSTM WND DMG     2 S WALPOLE             43.05N  72.43W
07/28/2018                   CHESHIRE           NH   AMATEUR RADIO

            TREES AND WIRES DOWN ON WENTWORTH ROAD.

0324 PM     TSTM WND DMG     2 SSE WALPOLE           43.06N  72.42W
07/28/2018                   CHESHIRE           NH   TRAINED SPOTTER

            TREES DOWN ON KINGSBURY RD. FROM SPOTTER CH112

0324 PM     TSTM WND DMG     3 W WESTMORELAND        42.96N  72.49W
07/28/2018                   CHESHIRE           NH   AMATEUR RADIO

            TREES AND WIRES DOWN ON RIVER ROAD.

0325 PM     TSTM WND DMG     2 N NOTTINGHAM          43.14N  71.10W
07/28/2018                   ROCKINGHAM         NH   LAW ENFORCEMENT

            TREES AND WIRES DOWN

0330 PM     TSTM WND DMG     5 ESE WALPOLE           43.06N  72.33W
07/28/2018                   CHESHIRE           NH   AMATEUR RADIO

            TREES AND WIRES DOWN ON ROUTE 12A.

0333 PM     TSTM WND DMG     7 NNE KEENE             43.05N  72.26W
07/28/2018                   CHESHIRE           NH   AMATEUR RADIO

            TREE DOWN ON WIRES ON ROUTE 10.

0355 PM     HAIL             DOVER                   43.20N  70.87W
07/28/2018  M1.00 INCH       STRAFFORD          NH   TRAINED SPOTTER

0355 PM     TSTM WND DMG     7 SSW WASHINGTON        43.08N  72.13W
07/28/2018                   CHESHIRE           NH   AMATEUR RADIO

            NUMEROUS TREES AND WIRES DOWN ON ROUTE 123.

0355 PM     TSTM WND DMG     6 S WASHINGTON          43.09N  72.10W
07/28/2018                   CHESHIRE           NH   SOCIAL MEDIA

            MULTIPLE TREES AND WIRES DOWN ON TURTLE ROCK ROAD.

0415 PM     TSTM WND DMG     1 SSE HENNIKER          43.17N  71.82W
07/28/2018                   MERRIMACK          NH   TRAINED SPOTTER

            LARGE TREE DOWN AND MULTIPLE BRANCHES DOWN UP TO 1 FOOT
            IN DIAMETER.

0440 PM     TSTM WND DMG     1 W NORTHFIELD          43.43N  71.62W
07/28/2018                   MERRIMACK          NH   AMATEUR RADIO

            WIRES DOWN ON CROSS MILL ROAD.

0445 PM     TSTM WND DMG     HOPKINTON               43.19N  71.68W
07/28/2018                   MERRIMACK          NH   LAW ENFORCEMENT

            TREES DOWN ON WIRES

0510 PM     TSTM WND DMG     CHICHESTER              43.25N  71.40W
07/28/2018                   MERRIMACK          NH   LAW ENFORCEMENT

            TREES AND WIRES DOWN

0540 PM     TSTM WND DMG     CARATUNK                45.24N  69.99W
07/28/2018                   SOMERSET           ME   SHERIFF OFFICE

            TREES AND WIRES DOWN PLEASANT POND RD

0541 PM     TSTM WND DMG     3 N NORTHWOOD MEADOWS S 43.25N  71.20W
07/28/2018                   STRAFFORD          NH   AMATEUR RADIO

            TREE AND WIRES DOWN ON NORTH WOOD ROAD.

0541 PM     TSTM WND DMG     3 NNE NORTHWOOD MEADOWS 43.24N  71.17W
07/28/2018                   STRAFFORD          NH   AMATEUR RADIO

            TREE DOWN ON HOUSE PORCH AND WIRES DOWN ON FIRE ROAD
            32.

0541 PM     TSTM WND DMG     4 SE STRAFFORD          43.28N  71.13W
07/28/2018                   STRAFFORD          NH   AMATEUR RADIO

            MULTIPLE TREES AND WIRES DOWN ON SCRIBNER ROAD.

0610 PM     TSTM WND DMG     LEBANON                 43.39N  70.85W
07/28/2018                   YORK               ME   TRAINED SPOTTER

            LARGE BRANCHES AND WIRES DOWN.

&&

EVENT NUMBER GYX1803356 GYX1803357 GYX1803358 GYX1803359 GYX1803361
GYX1803362 GYX1803364 GYX1803360 GYX1803363 GYX1803365 GYX1803366
GYX1803370 GYX1803367 GYX1803368 GYX1803369 GYX1803374 GYX1803371
GYX1803372 GYX1803373 GYX1803375

MLE
Local storm report, Jul 28, 7:06 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
706 PM EDT SAT JUL 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     TSTM WND DMG     5 SE WALPOLE            43.03N  72.35W
07/28/2018                   CHESHIRE           NH   LAW ENFORCEMENT

            TREES AND WIRES DOWN

&&

EVENT NUMBER GYX1803376

MLE
Special weather statement, Jul 28, 7:19 PM EDT, 29 minutes before
Special Weather Statement
National Weather Service Gray ME
719 PM EDT SAT JUL 28 2018

MEZ008-009-290000-
Northern Franklin-Central Somerset-
719 PM EDT SAT JUL 28 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL SOMERSET AND EAST
CENTRAL FRANKLIN COUNTIES...

At 719 PM EDT, a strong thunderstorm was located near Carrabassett
Valley, or 20 miles southeast of Eustis, moving northeast at 15 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
Kingfield, Carrabassett Valley, Pleasant Ridge Plantation, Highland
Plantation, Lexington, Carrying Place and Concord.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4497 7019 4505 7024 4518 7001 4507 6992
TIME...MOT...LOC 2319Z 229DEG 12KT 4505 7014

ES

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 9:55 PM EDTSmall Craft Advisory for Hazardous SeasGYX5 hr
Jul 28, 3:47 PM EDTSpecial Weather StatementGYXYork43 min
Jul 28, 3:55 PM EDTSevere Thunderstorm WarningGYXYork50 min
Jul 28, 4:25 PM EDTSpecial Marine WarningGYX95 min
Jul 28, 4:46 PM EDTSpecial Weather StatementGYXFranklin44 min
Jul 28, 5:27 PM EDTSpecial Weather StatementGYXSomerset48 min
Jul 28, 5:31 PM EDTSevere Thunderstorm WarningGYXYork44 min
Jul 28, 5:35 PM EDTSevere Thunderstorm WarningGYXSomerset40 min
Jul 28, 5:58 PM EDTSevere Thunderstorm WarningGYXYork47 min
Jul 28, 6:00 PM EDTSpecial Weather StatementGYXFranklin45 min
Jul 28, 6:11 PM EDTSevere Thunderstorm WarningGYXFranklin, Oxford49 min
Jul 28, 6:36 PM EDTSpecial Weather StatementGYXYork24 min
Jul 28, 6:38 PM EDTSpecial Marine WarningGYX67 min
Jul 28, 6:48 PM EDTSpecial Weather StatementGYXSomerset42 min
Jul 28, 6:58 PM EDTSpecial Weather StatementGYXFranklin47 min
Jul 28, 7:06 PM EDTAreal Flood AdvisoryGYXFranklin, Somerset3 hr
Jul 28, 7:15 PM EDTSevere Thunderstorm WarningGYXFranklin, Somerset45 min
Jul 28, 7:19 PM EDTSpecial Weather StatementGYXFranklin41 min
Jul 28, 7:57 PM EDTSpecial Weather StatementGYXFranklin48 min

Nearby

Flash Flood Warnings in Maine, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.